Texas, 2019High Wind in Texas, April 10 to 11, 2019
April 10 to 11, 2019 · NWS MAF · 9 events in 7 counties and zones
A strong upper level storm system moved across the central Rockies into the western High Plains bringing strong winds to southeastern New Mexico and the Guadalupe and Davis Mountains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved across the central Rockies into the western High Plains bringing strong winds to southeastern New Mexico and the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 9, 11:23 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 9, 11:23 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 AM CDT Wed Apr 10 2019
.DISCUSSION...
&&
.AVIATION...
High Wind Watch in effect for all TAF sites except FST. With high
wind expected today for the Guadalupe Mountains low flying
aircraft should be prepared for potential for severe turbulence.
Strong and gusty wind expected to develop before midday as strong
wind aloft mixes down. Blowing dust expected with MVFR vsbys
possible. Will be issuing a AWW for MAF today.
&&
PREV DISCUSSION... /issued 359 PM CDT Tue Apr 9 2019/
UPDATE...
Updated to include Fire Wx Discussion.
FIRE WEATHER...
Critical fire weather conditions are expected today across southeast
New Mexico and the Guadalupe Mountains where a Red Flag Warning is
in effect. High to extreme fire danger is expected for today across
the above mentioned area and ERC percentiles will generally be in
the 50 to 74 percentile range. RFTI values will get up to 6-8 across
portions of Eddy County and the Guadalupe Mountains this afternoon
and temperatures will be 15 to 20 degrees above normal.
The base of an upper trough will begin moving over the region
Wednesday. Strong winds in the base of this trough will mix down to
the surface across the CWA. This will result in VERY windy west
winds with possible high winds across much of the area. Winds of at
least 30 mph sustained are expected across most of the CWA with much
higher winds in the mountains. These west winds will also result in
VERY dry conditions with minimum relative humidity values in the
single digits across pretty much the whole CWA with values as low as
4 percent possible along the Rio Grande. RFTI values will be high
with values up to 8 and 9 expected across parts of the area. Extreme
fire weather conditions will be present on Wednesday.
Dry and windy conditions will again be present on Thursday but won't
be as extreme as on Wednesday across most of the area.
PREV DISCUSSION... /issued 301 PM CDT Tue Apr 9 2019/
DISCUSSION...
* Widespread high winds and extremely critical fire weather
conditions expected Wednesday
* Much cooler heading into the weekend, with chance for
precipitation Friday night and Saturday
This afternoon, it feels much more like summer than spring, with
many locations across the area into the upper 80s and lower 90s,
with near record and even some record high temperatures possible
over the next few hours. Midland's record high for today has
already been tied, with the current (300 PM CDT) temperature and
record high both at 95 degrees (2011). The anomalously warm
temperatures and breezy to windy conditions have also resulted in
critical fire weather conditions across the Guadalupe Mountains
and Southeast New Mexico Plains this afternoon into this evening.
Additional details can be found in the Fire Weather Discussion
below.
An upper trough currently located over the Pacific Northwest per
latest water vapor imagery will quickly deepen and translate
eastward across the Rockies, reaching eastern Colorado by early
Wednesday afternoon. A closed low is progged to develop, with
rapid cyclogenesis commencing as the low moves into the Central
Plains Wednesday night. While the Northern Plains and Upper
Midwest will receive a late season snowstorm with this system,
Southeast New Mexico and West Texas will experience widespread
high winds. Confidence is high in the potential for widespread
damaging winds, as winds throughout the column are anomalously
strong, especially over the area extending from Southeast New
Mexico and the Trans Pecos northeastward across the South Plains.
Per NAEFS data, the 700mb wind anomaly over Southeast New Mexico
on Wednesday afternoon exceeds 5 standard deviations above normal,
with +2 to +4 SDs across much of the region Wednesday afternoon
into Wednesday evening at 850mb, 700mb, and 500mb. Deep mixing
will bring these winds to the surface, with the strongest winds in
our area across the higher terrain, Southeast New Mexico, the
Upper Trans Pecos, and western Permian Basin. Have elected to
maintain the High Wind Watch at this time, given a few
uncertainties about the timing of onset as well as the extent of
the stronger winds to the south and east further away from the
wind maxima. The duration of high winds, particularly across the
higher terrain, may also need to be extended as guidance indicates
the low will be slow to lift northeastward, with winds slow to
decrease in those areas.
While temperatures will be several degrees cooler on Wednesday as
the 850mb thermal ridge is shunted eastward, highs will remain
well above normal. Given the very windy conditions, RHs will
plummet into the single digits, resulting in extremely critical
fire weather conditions with extreme fire danger areawide.
As the potent system responsible for the winds and increased fire
danger lifts northeastward, much cooler temperatures are expected
to end the week. Highs by Thursday and Friday will be closer to
normal, ranging from the 60s north to 80s south.
Early Saturday, a cold front will sag into the area ahead of the
next upper level system, progged to move east across New Mexico
and into West Texas by Saturday afternoon. The more southerly
track of the system bodes well for increased rain chances across
the region, particularly along and north of I-10 Friday night
through Saturday. Have maintained mention of thunderstorms,
though instability should be limited, thus severe weather is not
currently expected. Rain chances will end from west to east on
Saturday night as the trough exits the region, with dry conditions
forecast thereafter. Temperatures will remain unseasonably cool
through the weekend, with subfreezing temperatures possible across
northern Lea county early Sunday morning. Temperatures will then
rebound back above normal into the 80s for most by early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 50 73 42 / 0 0 0 0
Carlsbad 83 47 72 42 / 0 0 0 0
Dryden 99 58 80 50 / 0 0 0 0
Fort Stockton 96 51 76 46 / 0 0 0 0
Guadalupe Pass 73 44 63 43 / 0 0 0 0
Hobbs 83 44 68 38 / 0 0 10 0
Marfa 86 42 67 36 / 0 0 0 0
Midland Intl Airport 93 50 73 44 / 0 0 0 0
Odessa 91 49 73 43 / 0 0 0 0
Wink 92 48 74 42 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 9 AM Wednesday to midnight MDT Wednesday
night for Southeast Plains.
High Wind Watch from 6 AM MDT Wednesday through Wednesday
evening for Central Lea County-Eddy County Plains-Guadalupe
Mountains of Eddy County-Northern Lea County-Southern Lea
County.
Red Flag Warning until midnight MDT Wednesday night for
Guadalupe Mountains.
TX...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 1 AM
CDT /midnight MDT/ Thursday for Andrews-Big Bend Area-
Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and Highway
54 Corridor-Ward-Winkler.
High Wind Watch from 7 AM CDT /6 AM MDT/ this morning through
this evening for Andrews-Borden-Chinati Mountains-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Reeves County
Plains-Scurry-Van Horn and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 1 AM CDT /midnight MDT/ Thursday for
Guadalupe Mountains.
&&Hazardous weather outlook, Apr 10, 2:56 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
356 AM CDT Wed Apr 10 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
356 AM CDT Wed Apr 10 2019 /256 AM MDT Wed Apr 10 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Strong to damaging winds are possible across Southeast New Mexico
and much of West Texas today. A High Wind Warning is in effect for
much of the region.
Unusually warm...very dry...and very windy conditions will result in
the potential for extreme fire weather conditions today for
Southeast New Mexico and West Texas. A Red Flag Warning is in effect
for all of Southeast New Mexico and West Texas.
Blowing dust is expected this afternoon and evening across much of
the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 10, 3:30 AM CST to 5:30 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 10, 10:30 AM CST to 10:30 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 10, 12:00 PM CST to 2:00 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Van Horn and Highway 54 Corridor
- When
- April 10, 12:00 PM CST to 2:00 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- April 10, 12:30 PM CST to April 11, 9:00 AM CST
- Where
- Davis Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Eastern Culberson County
- When
- April 10, 1:00 PM CST to 3:30 PM CST
- Where
- Eastern Culberson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Reeves County Plains
- When
- April 10, 2:30 PM CST to 4:00 PM CST
- Where
- Reeves County Plains forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Utility Company
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- April 10, 4:00 PM CST to April 11, 6:00 AM CST
- Where
- Davis Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Gaines
- When
- April 10, 9:55 PM CST
- Where
- Gaines forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, April 10 to 11, 20191 death · 7 injured · 8 events
- High Wind in Texas, April 10, 20191 death · 1 injured · 63 kt wind · 16 events
- Blizzard and Ice Storm in South Dakota, April 10 to 12, 2019$5.0 million · 24 events
- Blizzard and Ice Storm in Minnesota, April 10 to 11, 2019$5.8 million · 8 events
- Winter Storm and Wildfire in New Mexico, April 10 to 11, 2019$1.1 million · 67 kt wind · 33 events
- Winter Storm and Winter Weather in Minnesota, April 10 to 11, 2019$2.9 million · 7 events
- Blizzard and Winter Storm in Minnesota, April 10 to 12, 2019$275,000 · 36 events
- Winter Storm and Winter Weather in Wisconsin, April 10 to 11, 2019$390,000 · 8 events
- Ice Storm in Iowa, April 10 to 11, 2019$371,000 · 4 events
- Winter Storm and Hail in Nebraska, April 10 to 11, 2019$50,000 · 1.75 in hail · 18 events
- High Wind in Texas, April 10, 201961 kt wind · 50 events
- High Wind in Texas, April 10 to 11, 2019$25,000 · 80 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822116, 822118, 822119, 822122, 822125, 822121, 822123, 822124, 822114.